Type 2 Diabetes Drug Found to Cause Bone Fractures and Decreased Bone Density
By Paul da Costa on September 11, 2015
Canagliflozin, a drug for the treatment of type 2 diabetes, may increase the incidence of bone fractures and decrease the bone mineral density in people on the medication. According to MedPage Today, the Food and Drug Administration (“FDA”) has strengthened the warnings for the drug, and it modified the drug labels on the medicine to include these adverse reactions.
More commonly known by its brand names, Invokana or Invokamet, the drug is a sodium-glucose cotransporter-2 (SGLT2) inhibitor. Research published in Lancet Diabetes & Endocronoligy last year discussed studies that showed the possible link between the drug and its side effects, particularly in post-menopausal women.
The FDA is cautioning healthcare providers that they should consider the risks before prescribing Canagliflozin to their patients. Among the specific warnings the FDA issued are that fractures can occur as early as twelve weeks after starting the medication, and the drug impacts bone density in the hips and lumbar spine.
After conducting clinical trials on patients with type 2 diabetes for 85 weeks, the FDA found that it was necessary to issue warnings. The higher the dose of Canagliflozin, the more occurrences of fractures and bone density problems. When the trial patients’ doses were decreased, these incidents declined.
Bone density weakening and fractures are not the only side effects that come with Canagliflozin. Dehydration, kidney problems, low blood sugar, high potassium, yeast infections, and high cholesterol are other concerns to look out for.
If you believe you may have suffered bone fractures while consuming Canagliglozin, Invokana or Invokamet, contact Paul M. da Costa, Esq. at Snyder & Sarno, LLC. Call us today at (973) 274-5200.
Related to This
If You Have a Case, Give Us A Call Today!973-274-5200